Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 2, 2024, 1:12 PM MST for Cochise County, Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 1:12 PM MST (20:12 UTC)
- Expired
- Jul 2, 2024, 3:54 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 2312 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WGUS55 KTWC 022012
FFWTWC
AZC003-009-022315-
/O.NEW.KTWC.FF.W.0008.240702T2012Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
112 PM MST Tue Jul 2 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northern Cochise County in southeastern Arizona...
South Central Graham County in southeastern Arizona...
* Until 415 PM MST.
* At 112 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Northern Cochise and South Central Graham
Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3259 10984 3269 10982 3270 10970 3264 10958
3254 10951 3243 10952 3237 10959 3239 10971
3247 10977
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM1 follow-up statement
804
WGUS75 KTWC 022254
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
354 PM MST Tue Jul 2 2024
AZC003-009-022304-
/O.CAN.KTWC.FF.W.0008.000000T0000Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
354 PM MST Tue Jul 2 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN COCHISE AND SOUTH
CENTRAL GRAHAM COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3259 10984 3269 10982 3270 10970 3264 10958
3254 10951 3243 10952 3237 10959 3239 10971
3247 10977
$$
KMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:02 AM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 2, 8:02 AM MST, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 802 AM MST Tue Jul 2 2024 .SYNOPSIS...Chances of showers and thunderstorms today through Wednesday, then gradually diminishing during the rest of the week. Some storms will generate strong winds and locally heavy rainfall. With high pressure building in from the northwest, daytime temperatures will be trending hotter Thursday into at least early next week. && .UPDATE...The morning KTWC sounding still pointing at a busy day for much of SE AZ. Precipitable water hanging in with 1.6 inches to go with surface dewpoints in the 60s. Modest convective inhibition that should be easily overcome with solid insolation through the morning hours. Good convective potential for valleys after an early start in the mountains, with initial development over higher terrain by late morning hours. We put out a minor update tweaking initial mountain convection a little earlier with broader valley support in the afternoon. Some of the storms will likely get frisky but we don't have the shear to support more widespread organized convection. Possible convective complex in Sonora this evening. Please see the previous discussion below for additional details. && .PREV DISCUSSION... /issued 235 AM MST Tue Jul 2 2024/ Clear to scattered mainly high level clouds was over the area this morning under S/SW flow aloft per latest GOES-18 IR imagery. PW values this morning ranged from 1.3" east to 1.6" west with higher values over northern Sonora MX. For today, with more sun around versus previous days, expect most of the area seeing scattered showers and thunderstorms this afternoon/evening with main threats once again being strong gusty winds and brief heavy rain. Some CAMs are indicating Santa Cruz and Cochise counties could be the focus of more areal coverage of storms later today. There is some indication that outflows from storms in northern Sonora MX this evening will push north into the area later tonight developing some isolated elevated storms. Highs today at or a few degrees above normal. Wednesday will see reduced areal coverage of storms due to decreasing moisture values as high pressure aloft, building over California, turns flow aloft out of the N/NE. Still could see a minor rim shot mainly east of Tucson Wednesday evening. Highs similar to today. Thursday into early next week...Strong high pressure aloft building over CA/NV/AZ will be the driving force in drying out and heating the area up. Expect minimal thunderstorm activity each day with high temperatures heating up resulting in moderate to major heat risk criteria being met. The initialized NBM temperatures for Thu-Mon, in my opinion, are not hot enough. Looking at in house low-level thickness study, I went with the top end of the temperature spread, or the NBMs 95th percentile, for high temperatures, and they still may not be hot enough. Daily record highs will be approached starting Fri and continuing into early next week. Held off on hoisting an Excessive Heat Watch in this forecast package, but this is something for later shifts to consider. Looking out to 10 days, or next Thursday, Excessive Heat will continue. && .AVIATION...Valid through 03/12Z. FEW-SCT clouds at 9k-12k ft AGL and SCT-BKN clouds AOA 20k ft AGL thru 02/17Z, then SCT-BKN clouds at 7k-10k ft AGL thru the remainder of the forecast period. ISOLD-SCT TSRA/SHRA between 02/18Z and 03/05Z. MVFR conditions near TSRA, with mountain obscurations, VSBY restrictions and gusts to 40+ knots. Otherwise, outside of TSRA outflows SFC wind generally 10 kts or less, favoring a WLY/NWLY direction during the afternoon/early evening and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be the daily chance for isolated to scattered showers and thunderstorms mainly from Tucson east and south through the end of the week, with a slight chance of showers and thunderstorms along the International Border this weekend into early next week. High pressure aloft will build to our northwest late this week into early next week, which will result in drier and hot conditions. The deeper moisture will get pushed south and east of the region late this week into early next week, with Min RH values lowering into the 10-18% range across the lower elevations and 15-30% in the higher elevations. High temperature will warm considerably late this week through the weekend, with highs 106-113 degrees from Tucson westward and in the Gila River Valley, and in the upper 90s to 105 degrees across Santa Cruz and Cochise counties. Excessive Heat will likely be an issue during this time frame. Outside of any thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less each afternoon with the occasional gust of 20-25 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 1, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 2, 11:45 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 2, 12:09 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Jul 2, 1:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Jul 2, 2:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 2, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 2, 3:50 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 2, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 2, 4:47 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.